×

The four exponentials conjecture and D. Bertrand’s conjecture on the modular function. (La conjecture des quatre exponentielles et les conjectures de D. Bertrand sur la fonction modulaire.) (French) Zbl 0887.11030

The four exponentials conjecture has been proposed first by Th. Schneider in 1957 (problem 1 of his book [Einführung in die transzendenten Zahlen. Berlin etc.: Springer-Verlag (1957; Zbl 0077.04703)]), then by S. Lang [Introduction to transcendental numbers. Reading, Mass. etc.: Addison-Wesley (1966; Zbl 0144.04101)] and by K. Ramachandra [Contributions to the theory of transcendental numbers. I, II. Acta Arith. 14, 65–72, 73–88 (1968; Zbl 0176.33101)]: Let \((x_1,x_2)\) and \((y_1,y_2)\) be two pairs of \(\mathbb{Q}\)-linearly independent complex numbers. Then at least one of the four numbers \(e^{x_1y_1}\), \(e^{x_1y_2}\), \(e^{x_2y_1}\), \(e^{x_2y_2}\) is transcendental.
D. Bertrand [Theta functions and transcendence, Ramanujan J. 1, No. 4, 339–350 (1997; Zbl 0916.11043)] suggested several conjectures related with the modular function \(J\), in particular the following: Let \(q_1\) and \(q_2\) be two multiplicatively independent algebraic numbers in the domain \(0<|q|<1\). Then \(J(q_1)\) and \(J(q_2)\) are algebraically independent. He also pointed out that this problem would solve the following special case of the four exponentials conjecture (with \(x_1=1\), \(x_2=(\log\alpha_1)/2i\pi\), \(y_1 =2i\pi\), \(y_2 =\log\alpha_2\)): If \(\alpha_1\) and \(\alpha_2\) are positive real numbers \(\ne 1\), then \((\log\alpha_1)(\log\alpha_2)/\pi^{2}\) is irrational.
The author introduces further conjectures and gives a careful analysis of their relationship. For instance he shows that Bertrand’s above mentioned conjecture is equivalent to \(6\) other statements, one of them being: For any \(\tau\) in the upper half plane, at least one of the two numbers \(e^{2i\pi\tau}\) and \(e^{-2i\pi/\tau}\) is transcendental. He shows that this statement holds in the following 5 cases:
(i) \(\tau\) is algebraic over the field \(\mathbb{Q}(\pi)\),
(ii) The real part \(\operatorname{Re} \tau\) of \(\tau\) is algebraic \(\ne 0\),
(iii) The imaginary part \(\operatorname{Im} \tau\) of \(\tau\) is algebraic,
(iv) \((\operatorname{Re} \tau)/|\tau|^2\) is algebraic \(\ne 0\),
(v) \((\operatorname{Im} \tau)/|\tau|^2\) is algebraic.
The author also deduces from the four exponentials conjecture the following statement: For any \(z\in\mathbb{C}\) with \(|z|=1\) and \(z\not=\pm 1\), the number \(e^{2i\pi z}\) is transcendental.
From these connections between modular functions and the exponential function, one can expect further progress on either side.

MSC:

11J81 Transcendence (general theory)
11J91 Transcendence theory of other special functions
11F03 Modular and automorphic functions
PDFBibTeX XMLCite
Full Text: DOI Numdam EuDML EMIS

References:

[1] Barré, K., Diaz, G., Gramain, F., Philibert, G., Une preuve de la conjecture de Malher-Manin, Invent.Math.124 (1996), 1-9. · Zbl 0853.11059
[2] Bertrand, D., Theta functions and transcendence, Madras Number Theory Symposium 1996, The Ramanujan J. Math. (à paraître). · Zbl 0916.11043
[3] Brownawell, D., The algebraic independence of certain numbers related by the exponential function, Journal of Number Theory6 (1974), 22-31. · Zbl 0275.10020
[4] Nesterenko, Y.V., Modular functions and transcendence problems, C.R.Acad.Sci. Paris, Sér.1 322 (1996), 909-914. · Zbl 0859.11047
[5] Roy, D., Matrices whose coefficients are linear forms in logarithms, Journal of Number Theory41 (1992), 22-47. · Zbl 0763.11030
[6] Roy, D., Waldschmidt, M., Quadratic relations between logarithms of algebraic numbers, Proc.Japan Acad.Sci. Sér.A, 71 (1995), 151-153. · Zbl 0860.11040
[7] Schneider, Th., Introduction aux nombres transcendants, Gauthier-Villars (1959). · Zbl 0098.26304
[8] Serre, J.P., Cours d’arithmétique, Sup, PUF, (1970). · Zbl 0225.12002
[9] Waldschmidt, M., Sur la nature arithmétique des valeurs de fonctions modulaires, Séminaire Bourbaki824 (1996-97). · Zbl 0908.11029
[10] Waldschmidt, M., Transcendance et indépendance algébrique de valeurs de fonctions modulaires, CNTA5Carleton (Août 1996), à paraître. · Zbl 0319.10038
[11] Waldschmidt, M., Solution du huitième problème de Schneider, Journal of Number Theory5 (1973), 191-202. · Zbl 0262.10021
[12] Waldschmidt, M., On the transcendence methods of Gel’fond and Schneider in several variables, A.Baker (éditeur), Cambridge Univ.Press, , New advances in transcendence theory, Proc.Durham Conf. 1986. · Zbl 0659.10035
[13] Waldschmidt, M., Linear independence of logaritms of algebraic numbers, , Madras (1992). · Zbl 0809.11038
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.